• question-icon

    What causes sudden dizziness in an elderly person?

default
Posted on Mon, 3 Jul 2017 in Medicines and Side Effects
Question: I am 70 year old male who had chemo and radiation treatments, 3 years ago with follow up pet scans negative. Lately, I have been having spells of sudden dizziness, in a few cases falling---with spinning, lightheaded feeling. Pet scans every so often as well as CAT scans--negative. Blood pressure has been in 120/70 range on checkups for last 3 years...this has just started being a problem Treadmill test 6 months ago
doctor
Answered by Dr. Noble Zachariah 23 minutes later
Brief Answer:
Discussion follows

Detailed Answer:
Hello,

Welcome and thanks for your query.
The dizziness and fall are suggestive of a vertebrobasilar insufficiency. As the two blood vessels going to the base of the brain go through the vertebrae in the neck, degenerative changes in these can compromise the blood flow especially when you move the head or remain standing for long periods. These mild decreases in blood flow are not picked up by the routine CT scans.

Do get back to me if you have further queries.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah 30 minutes later
What can I do to minimize this? Meds, hydration, ???
doctor
Answered by Dr. Noble Zachariah 1 hour later
Brief Answer:
Discussion continued

Detailed Answer:
Some of my patients in similar situation have improved with preparations of Ginkgo biloba, a herbal product which improves blood flow. You can google the name and if you would like to use the product, I shall inform you the brand that my patients have found to be good.
Also you can use Betahistidine 16 mg three times a day for symptomatic relief.
Also make sure that you don't get dehydrated.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2276 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Sudden dizziness

doctor1 MD

I was sitting down teaching a guitar lesson, and a sudden dizziness hit me and was disoriented for about 1 minute....it was pretty scary as it came...

doctor1 MD

I've been experiencing fatigue, shakiness, chills, sudden dizziness , depersonalization , and palpitations; particularly at night. I've posted a...

doctor1 MD

hi, i underwent a agioplasty in jan 21 wherein i had 3 blocks from that 2 blocks have being stented, now 1 is remaining. From past 1 week m facing...

doctor1 MD

Good moring,I recieved my first Lupron shot (tx endo) in the latter part of september (approx. last week; 3 month doseage). I recieved my last...

doctor1 MD

Hi, I would as Cardiologist. I am 44 years old, weight 106 kg, and my father died last year on heart operation, due to angina pectoris (heart veins...

Get personalised answers from verified doctor in minutes across 80+ specialties

148 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Noble Zachariah
  • Q - Can hepatitis C be cured?

  • Q - Does tonsillitis cause systemic infection or UTI?

  • Q - Suggest treatment for liver cirrhosis

  • Q - What causes pain in right side and pain radiating to lower back?

  • Q - What causes sharp pain in rib cage below shoulder blade?

  • Q - What causes rhythmic contraction of the diaphragm?

  • Q - What is the treatment for radiculopathy?

  • Q - Is Zentel to be taken before or after a meal?

  • Q - What causes pain in upper abdomen radiating to left side?

  • Q - How long Lupron injections need to be continued for prostate cancer?

backtotop2